Texas, 2010

Flash Flood and Hail in Texas, May 17, 2010

May 17, 2010 · NWS EWX · 7 events in 4 counties and zones

A cold font moved into South Central Texas and stalled across the area. This boundary produced a mesoscale convective system which caused severe thunderstorms and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold font moved into South Central Texas and stalled across the area. This boundary produced a mesoscale convective system which caused severe thunderstorms and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 17, 11:38 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 17, 11:38 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1238 PM CDT MON MAY 17 2010

.AVIATION...
SOUTHERLY FLOW IS KEEPING CLOUD COVER IN PLACE. CIGS ARE SLOWLY
LIFTING TO VFR. IT WILL STILL BE ANOTHER COUPLE OF HOURS IN THE
SAN ANTONIO AREA. THERE IS A SLIGHT CHANCE FOR SOME TS SAN ANTONIO
AND DRT THIS AFTERNOON...BUT PROB IS TOO LOW TO INCLUDE IN TAFS.
LOOKING FOR MVFR CIGS TO RETURN AGAIN TONIGHT AFTER ABOUT 08Z. TSRA
IS LIKELY TONIGHT AT DRT...BUT TIMING IS STILL UNCERTAIN. HAVE
INCLUDED TSRA BETWEEN 06Z AND 09Z. COULD START EARLIER.

&&

.PREV DISCUSSION... /ISSUED 949 AM CDT MON MAY 17 2010/

UPDATE...
12Z KCRP SOUNDING SHOWED A PWAT OF 1.83 AND A TRIGGER TEMP OF 83
DEGREES...AND IS LIKELY MORE REPRESENTATIVE OF THE ATMOSPHERE OVER
OUR SOUTHERN COUNTIES THAN THE 12Z KDRT SOUNDING. WE'RE EXPECTING
ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP BETWEEN 10 AND 11 AM
ACROSS OUR SOUTHERN COUNTIES AND MOVE NORTH TO NORTHEAST. ALSO
TWEAKED FIRST PERIOD MAX TEMPS DOWN BY 1-2 DEGREES GIVEN
INCREASING CLOUDS AND PREFERRED 00Z NAM MOS TEMPS.

PREV DISCUSSION... /ISSUED 320 AM CDT MON MAY 17 2010/

DISCUSSION...
MOIST UPSLOPE SOUTHEAST FLOW WILL LIKELY TRIGGER THUNDERSTORMS ALONG
THE MEXICAN PLATEAU BY LATE AFTERNOON..SOME OF WHICH MAY MOVE INTO
WESTERN PORTIONS OF OUR CWA LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS
OF THE EDWARDS PLATEAU WITH GOOD LOW LEVEL VEERING OF WINDS AND
STEEP LAPSE RATES EXPECTED. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS BY LATE AFTERNOON AND EARLY EVENING ACROSS MAINLY
VAL VERDE COUNTY. TEMPERATURES WILL RISE TO NEAR 90 THROUGHOUT
MUCH OF THE REGION TODAY WITH MID 80S OVER PORTIONS OF THE HILL
COUNTRY. AN UPPER LEVEL DISTURBANCE ACROSS THE SOUTHERN PLAINS OF
WEST TEXAS MAY FORCE THE CONVECTION EAST DURING THE EVENING AND
INTO THE OVERNIGHT HOURS. THIS DISTURBANCE WILL PASS ACROSS THE
CWA ON TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
OVER THE NORTHEAST CORRIDOR. A MOIST SOUTHEAST FLOW WILL CONTINUE
TOMORROW NIGHT BUT THE AREA WILL STABILIZE SOMEWHAT AS A SHORT
WAVE RIDGE PUSHES ACROSS. AS ANOTHER UPPER TROUGH MOVES OVER THE
INTER-MOUNTAIN REGION INTO THE CENTRAL U.S. PLAINS WEDNESDAY..
WESTERLIES WILL INCREASE OVER TEXAS WITH LOW LEVEL MOISTURE BEING
CAPPED. WESTERLIES ALOFT WILL CONTINUE THURSDAY WITH MORNING LOW
CLOUDS DECREASING TO MOSTLY SUNNY OR PARTLY CLOUDY. A RIDGE WILL
BUILD ATOP THE AREA FOR FRIDAY AHEAD OF A BROAD UPPER LEVEL SYSTEM
APPROACHING THE INTER MOUNTAIN REGION. SOUTHERLY FLOW WILL INCREASE
FRIDAY NIGHT AND SATURDAY AS THE SYSTEM MOVES INTO THE INTER MOUNTAIN
REGION AND U.S. PLAINS. BY SUNDAY..A STRONGLY CAPPED ENVIRONMENT
WILL KEEP AREA DRY AS SOUTH-WESTERLIES ALOFT MIX DOWN WITH DAYTIME
READINGS WARMING TO NEAR THE CENTURY MARK SOUTHWEST PORTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  86  71  91  72 /  20  30  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  67  85  68  91  70 /  20  30  10  10  10
NEW BRAUNFELS MUNI AIRPORT     68  88  70  92  71 /  20  30  10  10  10
BURNET MUNI AIRPORT            66  85  69  89  70 /  20  30  10  10  10
DEL RIO INTL AIRPORT           72  89  72  94  72 /  40  10  10  10  10
GEORGETOWN MUNI AIRPORT        68  84  69  90  71 /  20  30  10  10  10
HONDO MUNI AIRPORT             71  88  71  91  71 /  30  20  10  10  10
SAN MARCOS MUNI AIRPORT        71  87  71  91  72 /  20  30  10  10  10
LA GRANGE - FAYETTE REGIONAL   70  85  71  91  73 /  10  30  10  10  10
SAN ANTONIO INTL AIRPORT       71  88  72  92  72 /  20  20  10  10  10
STINSON MUNI AIRPORT           71  88  71  92  72 /  20  20  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/22/05
Hazardous weather outlook, May 17, 4:03 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT MON MAY 17 2010

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SERRANIAS DEL BURRO
MOUNTAINS OF MEXICO THIS AFTERNOON. IT IS POSSIBLE THAT THESE WILL
MOVE EAST ACROSS THE RIO GRANDE PLAINS AND EDWARDS PLATEAU LATE
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG
TO SEVERE. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, De Witt

When
May 17, 1:45 PM CST
Where
De Witt County, 3.9 mi NNE of Edgar
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.250, -97.200

Hail, De Witt

When
May 17, 2:33 PM CST
Where
De Witt County, 0.92 mi SW of Cuero
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.090, -97.290

Hail, Hays

When
May 17, 5:15 PM CST
Where
Hays County, 2.99 mi W of Wimberley
Measured
1 in hail
Reported by
Public
Coordinates
30.000, -98.100

Hail, Hays

When
May 17, 5:18 PM CST
Where
Hays County, 2.49 mi WSW of Wimberley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
29.990, -98.090

A thunderstorm produced dime to quarter size hail on Ranch Road 12.

Hail, Travis

When
May 17, 5:45 PM CST
Where
Travis County, 1.51 mi SSW of Mansfield Dam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.310, -97.910

Flash Flood, Hays

When
May 17, 6:23 PM CST
Where
Hays County, 5.48 mi NE of Henly to 5.27 mi NE of Henly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.260, -98.160

Thunderstorms produced heavy rain which flooded and closed McGregor Lane.

Hail, Val Verde

When
May 17, 9:05 PM CST
Where
Val Verde County, 1.38 mi N of Pandale
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
30.200, -101.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227053, 227054, 227056, 227058, 227059, 227060, 227061.